Georgia, 2023

Damaging Winds in Georgia, March 12, 2023

March 12, 2023 · NWS TAE · 7 events in 4 counties and zones

A couple of strong upper level shortwaves impacted the area during the March 10-12 time frame, bringing with them a couple of rounds of severe weather with several reports of trees and power lines blown down across the tri-state area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A couple of strong upper level shortwaves impacted the area during the March 10-12 time frame, bringing with them a couple of rounds of severe weather with several reports of trees and power lines blown down across the tri-state area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 12, 8:51 AM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Mar 12, 8:51 AM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
951 AM EDT Sun Mar 12 2023

...New UPDATE...

.UPDATE...
Issued at 945 AM EDT Sun Mar 12 2023

Lowered PoPs near and south of I-10 today based on the latest
guidance. With cloud cover over much of the northwest, also
lowered temps a few degrees, especially in Southeast Alabama.
Dew points were also adjusted this morning and early aftn in
eastern areas where drier air is slower to erode.

&&

.NEAR TERM...
(Today and tonight)
Issued at 406 AM EDT Sun Mar 12 2023

 A complex weather event appears likely today with the main
threats being severe wind, a few tornadoes, and hail across nearly
the entire CWA. At the surface, a low will progress NE across the MS
Valley to the Ohio Valley with a secondary low likely forming off
the coast of the Carolinas. The attendant cold front will be our
main source of forcing with this system, however 500mb flow with
multiple shortwave perturbations may initiate some smaller storms
ahead of the front with some possibly severe. Model consistency
appears good with respect to kinematics with ESRH ahead of the front
around 250-300m2/s2 as a result of ample 0-3km shear and decent deep
layer shear enhancing the threat for a few tornadoes. Instability
ranging from 1500j/kg to perhaps 2000j/kg with mid level lapse rates
around 6.5C/km may result in severe wind gusts with small hail
possible as well.

However, timing and overall evolution of the storm still appear to
be the main question with todays event. The HRRR has begun to show
the initial line of storms that is currently progressing SE through
central MS throwing out a pretty substantial outflow boundary which
substantially mixes out the moisture in place. This appears to
create an environment where the storms weaken as they enter the
CWA and greatly limit the threat to our coastal FL counties where
favorable instability may still be in place. Other CAM's are not
necessarily as aggressive as the HRRR with this evolution but do
appear to be picking up on some outflow propagating ahead of the
storm, making this a "failure mode" that will need to be monitored
closely.

Southerly return flow throughout the day will bring temperatures
into the upper 70s to low 80s. The front will slowly progress to the
south throughout the evening and may result in a temperature
gradient across the CWA ranging from mid 50s in our GA and AL
counties to mid 60s along the FL Panhandle coast.

&&

.SHORT TERM & LONG TERM...
(Monday through Saturday)
Issued at 406 AM EDT Sun Mar 12 2023

Cooler and drier conditions are expected to start out the short
term in the wake of the aforementioned cold front. Temperatures on
Monday will be a bit tricky as daytime heating will be competing
with cold air advection. High temperatures for now are forecast in
the mid 60s to mid 70s. Cool and dry conditions persist through
Tuesday and Wednesday with onshore winds not returning until
Thursday. Below normal temperatures are finally back in the
forecast with highs on Tuesday in the 60s and lows Tuesday night
in the mid 30s to low 40s.

A gradual warming and moistening trend is expected through the
week. Another cold front is forecast to push through the area
sometime Friday night into Saturday, which will knock temperatures
back down a few degrees for the rest of the weekend.

&&

.LONG TERM...

&&

.AVIATION...
(12Z TAFS)
Issued at 657 AM EDT Sun Mar 12 2023

Ceilings are beginning to form and drop across all terminals except
for KTLH and KVLD. KTLH is still dealing with smoke from the Rx burn
and should mix out once the winds kick in around 13z-14z. Removed
VCSH and preceding SHRA due to higher instability which may make any
storm that forms produce lightning. Timing regarding the initial
scattered convection and line of thunderstorms remains about the
same as the last update. IFR CIG's look increasingly possible behind
the front within the stratiform rain region across all sites in the
morning hours tomorrow.

&&

.MARINE...
Issued at 406 AM EDT Sun Mar 12 2023

Winds and seas will increase today ahead of the next cold front,
with the potential for a brief period of 20 knot winds Sunday
Night as the cold front crosses the waters. Winds and seas remain
elevated with the next potential of 20 knot winds Monday Night
into Tuesday. More tranquil boating conditions are expected my
midweek.

&&

.FIRE WEATHER...
Issued at 406 AM EDT Sun Mar 12 2023

A frontal system is forecast to slowly progress into the area
from the northwest throughout the day bringing a much needed rain to
the area and gusty winds ahead of the system around 20-30kts. This
will enhance transport winds within a well mixed boundary layer
which will lead to high dispersions within our FL counties.
Following the passage of this system, we will once again become
quite dry with RH values on Monday around the low to mid 40s and

&&

.HYDROLOGY...
Issued at 406 AM EDT Sun Mar 12 2023

There are two chances for meaningful rainfall over the next week.
The first and most concerning is with the cold front today into
Monday. As showers and storms move southward across the area later
today, they could train especially north of I-10. Rainfall should
average 1 to 1.5 inches over this area, with localized amounts of
3-4 inches. This would lead to mainly nuisance flooding in urban
or poor drainage areas. The next chance of rainfall will be
Friday into Saturday, when another inch or so is possible.
Riverine flooding is not expected with either system.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   80  62  72  44 /  60  70  30   0
Panama City   77  59  71  46 /  50  70  20   0
Dothan        76  52  67  39 /  90  90  10   0
Albany        76  54  69  38 /  90  80  10   0
Valdosta      79  60  71  41 /  60  80  40   0
Cross City    80  66  77  45 /  30  60  70   0
Apalachicola  75  64  72  48 /  30  70  30   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for FLZ112-114.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Worster
SHORT TERM...Merrifield
LONG TERM....Merrifield
AVIATION...Worster
MARINE...Merrifield
FIRE WEATHER...Worster
HYDROLOGY...Merrifield

In the hours before

Special weather statement, Mar 12, 10:03 AM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1103 AM EDT Sun Mar 12 2023

GAZ120>122-124-121600-
Quitman GA-Randolph GA-Terrell GA-Clay GA-
1103 AM EDT Sun Mar 12 2023

...Strong thunderstorms will impact portions of northwestern Clay,
Randolph, Quitman and northwestern Terrell Counties through NOON
EDT...

At 1102 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Cuthbert to 6 miles
northeast of Richards Crossroads. Movement was east at 30 mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cuthbert, Georgetown, Shellman, Parrott, Wire Bridge, Bonapartes
Retreat, Watson Crossroads, Crossroads, Ricks Place, Chambliss,
Hatcher, Morris, Benevolence, Springvale, Cotton Hill, Wades, Days
Crossroads, Springvale Station, Pachitla and Peterson Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3192 8447 3174 8449 3170 8512 3174 8512
      3178 8514 3183 8513 3190 8507 3193 8494
TIME...MOT...LOC 1502Z 260DEG 26KT 3186 8492 3178 8517

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

21-WD
Special weather statement, Mar 12, 10:17 AM EST, 58 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1017 AM CDT Sun Mar 12 2023

ALZ065>069-FLZ007>010-121600-
Dale AL-Henry AL-Coffee AL-Geneva AL-Houston AL-Central Walton FL-
Holmes FL-North Walton FL-Washington FL-
1017 AM CDT Sun Mar 12 2023

...Strong thunderstorms will impact portions of Dale, western Henry,
Coffee, Geneva, western Houston, Walton, Holmes and central
Washington Counties through 1100 AM CDT...

At 1017 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Brockton to 6 miles southeast of
Crestview. Movement was east at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Daleville, Elba, Abbeville, Vernon, Bonifay, Geneva, Headland,
Dothan, Fort Rucker, Ozark, De Funiak Springs, Enterprise, Hartford,
Taylor, Midland City, Kinsey, Level Plains, Slocomb, Samson and
Newton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3098 8639 3100 8619 3122 8619 3162 8588
      3162 8542 3170 8542 3170 8522 3172 8518
      3112 8539 3100 8546 3097 8553 3089 8558
      3083 8560 3083 8556 3050 8575 3057 8639
TIME...MOT...LOC 1517Z 252DEG 46KT 3145 8587 3067 8653

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

21-WD
Special weather statement, Mar 12, 11:05 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1105 AM CDT Sun Mar 12 2023

ALZ065-068-069-FLZ007>011-108-121700-
Coffee AL-Geneva AL-Houston AL-Central Walton FL-Holmes FL-
South Walton FL-Jackson FL-North Walton FL-Washington FL-
1105 AM CDT Sun Mar 12 2023

...Strong thunderstorms will impact portions of southern Coffee,
Geneva, Houston, western Jackson, Walton, Holmes and Washington
Counties through NOON CDT...

At 1105 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Hartford to 8 miles north of
De Funiak Springs to 9 miles southeast of Crestview. Movement was
east at 30 to 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cottonwood, Vernon, De Funiak Springs, Bonifay, Geneva, Marianna,
Chipley, Graceville, Dothan, Hartford, Taylor, Ashford, Slocomb,
Samson, Cowarts, Webb, Eglin Air Force Base, Bradford, Union and
Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3097 8639 3099 8637 3100 8619 3120 8619
      3122 8579 3120 8579 3119 8571 3122 8569
      3125 8510 3073 8509 3044 8603 3046 8615
      3048 8614 3046 8616 3047 8620 3050 8620
      3047 8623 3050 8639
TIME...MOT...LOC 1605Z 257DEG 30KT 3101 8573 3084 8607 3069 8643

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

21-WD
Special weather statement, Mar 12, 11:11 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1211 PM EDT Sun Mar 12 2023

ALZ066-067-069-GAZ120>124-126-142-143-121715-
Dale AL-Henry AL-Houston AL-Quitman GA-Miller GA-Randolph GA-Lee GA-
Terrell GA-Calhoun GA-Clay GA-Early GA-
1211 PM EDT Sun Mar 12 2023

...Strong thunderstorms will impact portions of southeastern Dale,
Henry and northern Houston Counties in southeastern Alabama,
northwestern Miller, Clay, Randolph, northwestern Lee, Calhoun,
Early, Quitman and Terrell Counties in southwestern Georgia through
115 PM EDT/1215 PM CDT/...

At 1210 PM EDT/1110 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles east of Lakepoint
Resort State Park to near Pinckard. Movement was east at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Abbeville, Fort Gaines, Morgan, Georgetown, Blakely, Dawson,
Cuthbert, Headland, Dothan, Midland City, Kinsey, Cowarts, Edison,
Arlington, Webb, Shellman, Columbia, Pinckard, Smithville and
Douglasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3197 8495 3195 8496 3192 8491 3192 8445
      3196 8444 3187 8434 3192 8434 3191 8423
      3143 8459 3143 8464 3137 8464 3124 8473
      3121 8561 3171 8525 3170 8522 3174 8521
      3177 8516 3177 8512 3186 8514 3199 8505
TIME...MOT...LOC 1610Z 259DEG 46KT 3198 8500 3125 8553

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

33

The radar

The Robins AFB radar (KJGX), 122 km away, was scanning. The volume nearest the first event began at 16:12 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
March 12, 11:15 AM EST
Where
Lee County, 1.5 mi SSE of Smithville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.880, -84.240

A tree was blown down on Pettis Road.

Thunderstorm Wind, Mitchell

When
March 12, 1:02 PM EST
Where
Mitchell County, 2.07 mi S of Greenough
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.280, -84.100

A tree was blown down on Stagecoach Road.

Thunderstorm Wind, Mitchell

When
March 12, 1:07 PM EST
Where
Mitchell County, 0.69 mi S of Pelham
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.110, -84.150

Trees were blown down on Railroad Street.

Thunderstorm Wind, Mitchell

When
March 12, 1:10 PM EST
Where
Mitchell County, 3.01 mi SSE of Lester
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.320, -84.020

A power line was blown down onto Highway 93.

Thunderstorm Wind, Mitchell

When
March 12, 1:12 PM EST
Where
Mitchell County, 0.69 mi N of Pelham
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.130, -84.150

A tree was blown down onto Glausier Street.

Thunderstorm Wind, Colquitt

When
March 12, 1:35 PM EST
Where
Colquitt County, 0.91 mi NE of Moultrie
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.180, -83.770

A cable line was blown down on Talmadge Street.

Thunderstorm Wind, Thomas

When
March 12, 1:50 PM EST
Where
Thomas County, 2.47 mi ESE of Enon
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.000, -83.760

A tree was blown down across Highway 33 at Woodhaven Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087717, 1087718, 1087719, 1087720, 1087721, 1087722, 1087723.